How is pediatric hypoglycemia treated in patients with diabetes?

Updated: Feb 19, 2018
  • Author: Robert P Hoffman, MD; Chief Editor: Sasigarn A Bowden, MD  more...
  • Print
Answer

For hypoglycemia in patients with diabetes, treatment depends on the patient's mental status. If the patient is awake and alert, 15 g of simple carbohydrate (4 oz of most fruit juices, 3 tsp of sugar, glucose tablets) by mouth should be sufficient. Wait at least 15 minutes after the initial treatment before retesting, because overtreatment of low blood sugar levels in patients with diabetes is a common cause of hyperglycemia. If more than an hour will pass before the next regularly scheduled meal, an additional 15 g of complex carbohydrate with additional protein (bread, crackers, peanut butter) may be warranted.

If the patient's mental status is altered and aspiration is a concern, treatment depends on the patient's setting. At home, intramuscularly administered glucagon is the best choice and should be available to families or close associates of all insulin-treated patients with diabetes. In the hospital setting, IV dextrose 25% is appropriate treatment. Dextrose is not associated with the nausea and vomiting that may follow glucagon administration. Glucagon should be used if venous access is a problem. After the low-sugar–level reaction is treated, the patient's insulin, diet, and activity patterns should be examined to determine the cause. Adjustments should be made to prevent hypoglycemia from recurring.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!